Common antibiotics, BP medications a bad mix
Mixing commonly used antibiotics with common blood pressure medications may cause hypotension.
Washington: A new study has found that mixing commonly used antibiotics with common blood pressure medications may cause hypotension (abnormally low blood pressure) and induce shock in older patients, requiring hospitalization.
"Macrolide antibiotics (erythromycin, clarithromycin and azithromycin) are among the most widely prescribed antibiotics, with millions of prescriptions dispensed in Canada each year," said David Juurlink, Scientist at the Sunnybrook Research Institute and the Institute for Clinical Evaluative Sciences.
This study was conducted among Ontarians 66 years and older who were treated with a calcium-channel blocker (drugs often used to treat high blood pressure) between 1994 and 2009.
The researchers then identified those who were hospitalized for low blood pressure and, in that group, whether or not a macrolide antibiotic had been prescribed shortly beforehand.
The researchers identified 7100 patients hospitalized for low blood pressure or shock while taking a calcium channel blocker.
Treatment with erythromycin was found to increase the risk of low blood pressure almost 6-fold, while clarithromycin increased the risk almost 4-fold. In contrast, azithromycin did not increase the risk of hypotension.
The study was published in CMAJ (Canadian Medical Association Journal).